Can I Quit Heroin Cold Turkey?

Medically Reviewed by Johnelle Smith, M.D on July 6, 2021

As a semi-synthetic opioid, heroin is one of the most addictive drugs available on the street today. Quitting is notoriously uncomfortable and difficult, and attempting to quit cold turkey oftentimes leads to relapse.

Quitting Heroin Cold Turkey

It is possible to quit heroin cold turkey, but it is not recommended.

Heroin is extremely potent and addictive, with effects so intense that addiction can start after only one experience with it. The great majority of cold turkey attempts to stop using heroin will be unsuccessful.

Professional addiction treatment for heroin typically starts with a detox period that involves taking medications that are specifically designed to fight opioid addiction.

This will not only make the withdrawal period safer, but much more comfortable as well.

You may question whether treating addiction to one drug with other drugs is truly a solution. In the case of heroin, however, this is a necessary risk as the continued use of heroin can lead to serious complications or death.

Heroin Withdrawal Symptoms Make Quitting Cold Turkey Difficult

The symptoms of heroin withdrawal can be felt within about 12 hours of the last time the drug was taken.

The severity of the symptoms will be stronger with individuals who are already addicted, but can still be felt even after first-time use.

Symptoms of heroin withdrawal include:

  • muscle aches
  • stomach pain
  • diarrhea
  • anxiety
  • restlessness
  • insomnia
  • nausea and vomiting
  • excessive sweating
  • chills
  • itchy or tingly skin
  • uncontrollable leg movements

Don't wait. Get help now.

Call to be connected with a compassionate treatment specialist.

(844) 616-3400

Reasons Quitting Heroin Cold Turkey Can Be Risky

It has been said that going through heroin withdrawal is like having the flu but 10 times worse.

For most people, the symptoms will simply be too uncomfortable to bear. Even with professional addiction treatment, it is estimated that around two-thirds of heroin users will relapse.

The withdrawal symptoms for heroin are not just physical. Someone may also find themselves feeling anxious and depressed and dealing with uncomfortable emotions they had been avoiding through their heroin use.

At this point, suicide becomes a major risk as well.

Tapering off heroin slowly is a much safer solution and one that is less likely to end in relapse, especially when accompanied by detox medication and professional supervision.

Finding Addiction Treatment For Heroin

No one should ever have to try to treat their heroin addiction alone. If you or someone you love is currently struggling with an addiction to heroin, please consider calling our helpline.

We would love to help you find a heroin addiction treatment center where you can safely and comfortably get back on the road to recovery. It is never too early or too late to get started. Call now.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
Medically Reviewed by
Johnelle Smith, M.D on July 6, 2021
Let us walk you through the treatment process. We're here to help.
For 24/7 Treatment Help:
100% Free & Confidential. Call (844) 616-3400